Nevada, 2009

High Wind in Nevada, August 30, 2009

August 30, 2009 · NWS VEF · 1 event in 1 county or zone

Gusty southwest winds developed across the Mojave Desert ahead of a weak trough of low pressure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Gusty southwest winds developed across the Mojave Desert ahead of a weak trough of low pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 30, 9:25 AM PST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 30, 9:25 AM PST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1025 AM PDT SUN AUG 30 2009

.SYNOPSIS...HIGH PRESSURE WILL WEAKEN TODAY AS A LOW PRESSURE SYSTEM
MOVES ACROSS THE PACIFIC NORTHWEST...BRINGING BREEZY CONDITIONS TO
THE SOUTHERN GREAT BASIN AND SLIGHTLY COOLER TEMPERATURES AREAWIDE.
SMOKY CONDITIONS CAN BE EXPECTED OVER MUCH OF THE MOJAVE DESERT DUE
TO THE STATION WILDFIRE IN SOUTHERN CALIFORNIA. SUBTROPICAL MOISTURE
COULD RETURN TO THE AREA DURING THE SECOND HALF OF THE UPCOMING WEEK.
&&

.UPDATE...SMOKE FROM THE STATION WILDFIRE IN CALIFORNIA HAS SPREAD
OUT OVER THE MAJORITY OF THE MOJAVE DESERT THIS MORNING. IT IS
POSSIBLE FOR THE SMOKE TO REDUCE VISIBILITY IN SOME AREAS...BUT
SHOULD BE RELATIVELY DISPERSED BY THIS AFTERNOON BY GUSTY WINDS. 12Z
MODEL RUNS STILL SUPPORT THE INCREASE OF WINDS ACROSS MUCH OF
SOUTHERN NEVADA AS PREVIOUSLY MENTIONED. RED FLAG WARNING LOOKS TO
BE IN GOOD SHAPE AS DOES THE FORECAST. NO UPDATES NEEDED AT THIS
TIME. -LABELLE-

.AVIATION...FOR MCCARRAN...MAIN ITEM OF INTEREST IS THE SMOKE
ADVECTING INTO SOUTHERN NEVADA FROM A LARGE WILDFIRE IN CALIFORNIA
NORTH OF LOS ANGELES. SMOKE LAYERS ALOFT AND AT THE SURFACE MAY
BRING SURFACE VISIBILITIES DOWN TO AROUND 8SM AND POSSIBLY AS LOW AS
6SM AT TIMES. SOUTHWEST WINDS WILL INCREASE TO AROUND 12-22KTS AND
SHOULD HELP IMPROVE VISIBILITIES IN THE VALLEY. WINDS WILL DECREASE
TO UNDER 10KTS AFTER 03Z THIS EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SMOKE FROM THE STATION WILDFIRE IN SOUTHERN CA WILL
CAUSE VISIBILITIES TO DROP BELOW 10SM AT TIMES THIS MORNING.
SOUTHWEST WINDS WILL INCREASE TO AROUND 12-22KTS AFTER 20Z AND
SHOULD ALLOW FOR VISIBILITIES TO IMPROVE. -GORELOW-
&&

.PREVIOUS DISCUSSION...300 PM PDT SAT AUG 29...MAIN PROBLEMS TODAY
WILL BE SMOKE FROM THE STATION FIRE IN SOUTHERN CALIFORNIA AND
WINDS. SATELLITE LOOP FROM YESTERDAY EVENING THROUGH EARLY THIS
MORNING SHOWS SMOKE PLUME MOVING NORTH FROM LOS ANGELES COUNTY INTO
SOUTHERN INYO COUNTY AND THEN TURNING EAST ACROSS SOUTHERN NYE
COUNTY INTO CLARK COUNTY. SOME OF THE SMOKE HAS FILTERED ALL THE WAY
DOWN TO THE SURFACE...REDUCING VISIBILITY AT KLAS TO 5-6 MILES
OVERNIGHT. NAM12 850-700 MB WINDS SUGGEST A LITTLE VEERING TAKING
PLACE TODAY...WHICH WILL DRIVE THE SMOKE PLUME A LITTLE FARTHER
SOUTH AND EAST. ADDED AREAS OF SMOKE TO THE WEATHER GRIDS TODAY FROM
INTERSTATE 40 NORTH TO SOUTHERN LINCOLN COUNTY AND AS FAR WEST AS
THE EXTREME SOUTHERN OWENS VALLEY. REGARDING WINDS...THE 00Z RUN OF
THE NAM12 SHOWS SOMEWHAT STRONGER SURFACE WINDS THIS AFTERNOON IN A
BELT FROM LINCOLN COUNTY THROUGH SOUTHERN NYE AND WESTERN CLARK
COUNTIES INTO SOUTHEAST INYO COUNTY. THESE WINDS ARE STRONGER THAN
DEPICTED IN PREVIOUS MODEL RUNS...AND ALSO IMPLY RED FLAG CRITERIA.
THUS...HOISTED A RED FLAG WARNING FOR THIS AFTERNOON IN THE NEVADA
PORTION OF THE AFOREMENTIONED AREA
/CALIFORNIA CRITERIA ARE TOUGHER AND ARE NOT LIKELY TO BE MET/.
MONDAY SHOULD BE FAIRLY QUIET...BUT WILL HAVE TO WATCH THE SMOKE
PLUME. FOR TUESDAY...THE MODELS CONTINUE TO ACCELERATE THE MOISTURE
INCREASE EXPECTED OVER THE SOUTHEAST ZONES AS THE MID LEVEL RIDGE
RECENTERS NEAR THE FOUR CORNERS. RAISED POPS AND CLOUD COVER A
LITTLE MORE IN THIS AREA. TEMPERATURES WILL BE ON A SLOW DOWNWARD
TREND THROUGH THE SHORT TERM...BUT WILL REMAIN ABOVE NORMAL.

.LONG TERM...WEDNESDAY TO SATURDAY...STARTS WHERE THE SHORT TERM
LEFT OFF WITH THE RIDGE NEAR THE FOUR CORNERS AREA. MOISTURE WILL
STILL BE FED INTO AT LEAST THE EASTERN ZONES OF THE CWA AND HAVE
CONTINUED THE PREVIOUS FORECAST OF AFTERNOON THUNDERSTORMS IN MOHAVE
AND LINCOLN COUNTIES. STILL IN DOUBT AS TO ANY ADDITIONAL MOISTURE
OR SURGE WILL BE CONTRIBUTED BY JIMENA AS IT TRAVELS OFF THE WEST
COAST OF BAJA. BEGINNING THURSDAY SIGNIFICANT DIFFERENCES ARISE FROM
THE OPERATIONAL GFS AND EC MODELS WITH THE APPROACHING PACNW TROUGH.
THE 00Z GFS WAS AN OUTLIER AMONG ITS OWN ENSEMBLE MEMBERS IN
BRINGING A MUCH DEEPER SYSTEM THROUGH THE WESTERN STATES. I LEANED
THE FORECAST TOWARDS THE ECMWF WHICH IS SHALLOWER AND MORE
PROGRESSIVE. TEMPERATURES WILL COME DOWN IN THE LATE EXTENDED BEHIND
THE TROUGH. WITH THE SHALLOWER SYSTEM HAVE LESSENED THE WIND SPEEDS
AS WELL AND THINK IT LESS LIKELY TO HAVE FIRE WEATHER PROBLEMS THIS
FRIDAY OR SATURDAY.
&&

.FIRE WEATHER...HOISTED A RED FLAG WARNING FOR MUCH OF SOUTHERN
NEVADA AS NEW MODEL RUNS HAVE TRENDED MORE AGGRESSIVE WITH WIND
SPEEDS THIS AFTERNOON. RELATIVE HUMIDITY WILL BE A SLAM DUNK AND
FORECAST FIRE DANGER IS VERY HIGH TO EXTREME.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FOR FIRE ZONES 460>464 11 AM TO 7 PM PDT TODAY.
AZ...NONE.
CA...NONE.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 30, 2:40 AM PST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 AM PDT SUN AUG 30 2009

AZZ001>003-036-CAZ519>527-NVZ016-020>022-310700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
340 AM PDT SUN AUG 30 2009 /340 AM MST SUN AUG 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SMOKE FROM THE STATION WILDFIRE IN SOUTHERN CALIFORNIA
WILL AFFECT MUCH OF THE MOJAVE DESERT TODAY. HAZARDOUS WEATHER IS
NOT LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SUBTROPICAL MOISTURE WILL INCREASE ALONG AND SOUTHEAST OF
INTERSTATE 15 BEGINNING ON TUESDAY...AND MAY SPREAD FARTHER
NORTHWEST LATER IN THE WEEK. THIS WOULD LEAD TO CHANCES FOR
SHOWERS AND THUNDERSTORMS...BUT THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ014-015-017>019-310700-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
340 AM PDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL INCREASE LATE THIS MORNING AND PERSIST UNTIL
EVENING. THE WINDS...COMBINED WITH LOW RELATIVE HUMIDITY AND VERY
HIGH FIRE DANGER...WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS
TODAY. A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SUBTROPICAL MOISTURE COULD BE PULLED INTO THE AREA DURING THE
SECOND HALF OF THE WEEK. THIS WOULD LEAD TO CHANCES FOR SHOWERS
AND THUNDERSTORMS...BUT THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Clark/Southern Nye

When
August 30, 12:30 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile S of Mercury.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187071.